Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 19, 1999, 5:31 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1999, 5:31 AM CDT (10:31 UTC)
- Expired
- Jul 19, 1999, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 191032 FFWLSE IAC067-131-191330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 531 AM CDT MON JUL 19 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WARNING FOR... MITCHELL COUNTY IN NORTHEASTERN IOWA FLOYD COUNTY IN NORTHEASTERN IOWA * UNTIL 830 AM CDT * THIS IS AN EXTENSION OF THE PREVIOUS WARNING AND NOW INCLUDES ALL OF FLOYD COUNTY. * AT 525 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR CHARLES CITY... MOVING EAST AT 20 TO 25 MPH. * ANOTHER LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM JUST NORTH OF MASON CITY...AND BACK WESTWARD INTO SOUTHWEST MINNESOTA. THIS LINE WILL MOVE EAST...ACROSS THE WARNED COUNTIES...AND ADD MORE WATER TO THE ONGOING FLOODING. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! RIECK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:20 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 19, 3:20 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CDT MON JUL 19 1999
BUSY OVERNIGHT AS HEAVY RAIN CONTINUES OVER THE SOUTHERN HALF OF
THE COUNTY WARNING FORECAST AREA. MAIN FORECAST CONCERNS FOCUS ON
LINGERING FLASH FLOODING THREAT OVER NORTHEAST IOWA THROUGH MID
MORNING AND EXITING SHOWERS OVER THE REMAINDER OF THE COUNTY
WARNING FORECAST AREA.
LATEST SURFACE ANALYSIS INDICATES NEARLY STATIONARY WARM FRONT
ALONG THE IOWA/MINNESOTA BORDER EXTENDING WESTWARD TO A WEAK
SURFACE WAVE OVER SOUTHEASTERN SOUTH DAKOTA. 850 MB JET LOCATED
OVER EASTERN IOWA/SOUTHWESTERN WISCONSIN IS WEAKENING AND SHOWING
SIGNS OF DEPARTING...BUT ADDITIONAL SHOWERS AND ISOLATED
THUNDERSTORMS ARE FIRING OVER NORTHWEST IOWA AND SOUTHWEST
MINNESOTA IN A LARGE AREA OF SURFACE CONVERGENCE NEAR THE SURFACE
LOW CENTER DEPICTED WELL BY LATEST MSAS MOISTURE CONVERGENCE
CHART. HAD EARLIER BELIEVED THAT END OF SHOWER ACTIVITY WOULD BE
TIED TO EXIT OF 850 MB JET...BUT SURFACE WAVE APPEARS STRONGER THAN
PROGGED BY MODELS WHICH SHOULD KEEP SHOWERS IN THE FORECAST
THROUGH THE MID MORNING HOURS OVER ESPECIALLY NORTHEAST IOWA.
SCATTERED SHOWERS WILL CONTINUE THROUGH THE MID MORNING HOURS
OVER SOUTHERN HALF OF FORECAST AREA...WHILE ISOLATED ACTIVITY COMES
TO AN END ACROSS THE NORTH. WILL CANCEL FLASH FLOOD WATCH FOR ALL
BUT MITCHELL...HOWARD...FLOYD...CHICKASAW...WINNESHIEK AND FAYETTE
COUNTIES IN NORTHEAST IOWA...WHERE THE WATCH WILL BE EXTENDED UNTIL
900 AM THIS MORNING.
MID-LEVEL DRYING IN VICINITY OF SHORTWAVE RIDGE AXIS EXPECTED FOR
REMAINDER OF DAY FOR PARTLY CLOUDY SKIES AND CONTINUED MUGGY AND
WARM CONDITIONS. ANOTHER IMPRESSIVE MOISTURE RETURN IS PROGGED FOR
EARLY TUESDAY AND CURRENT FORECASTS COVER THIS WELL WITH 40 POPS.
HYDRO PROBLEMS WILL ABOUND IF THIS NEXT SYSTEM HAS EVEN HALF THE QPF
OF THE PRESENT ONE.
.LSE...FLASH FLOOD NORTHEAST IOWA...IAZ008>010-018-019-029 UNTIL 900 AM
CDT.
DEVOIRIn the hours before
Special weather statement, Jul 19, 5:20 AM CDT, 11 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-192200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 520 AM CDT MON JUL 19 1999 SHOWERS AND THUNDERSTORMS WILL GRADUALLY PUSH EAST OF THE AREA AS THE MORNING WEARS ON...EXITING NORTHEAST IOWA AND WESTERN WISCONSIN. UNTIL THEN...HOWEVER...THE THREAT FOR FLASH FLOODING WILL CONTINUE OVER NORTHEAST IOWA. THE FRONTAL BOUNDARY THAT SERVED AS THE MAIN FOCUS FOR THE STORMS WILL ALSO START TO SLIDE SOUTHWARD TODAY...WHICH WILL BRING THE AREA SOME DRIER CONDITIONS. SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED FROM EARLY AFTERNOON THROUGH TONIGHT. RIVER FLOODING...HOWEVER...COULD BECOME A PROBLEM...ESPECIALLY OVER NORTHEAST IOWA. SATURATED GROUNDS RECEIVED UPWARDS OF 4 INCHES OF ADDITIONAL RAINFALL ON SUNDAY THROUGH THIS MORNING. THIS WATER WILL RUNOFF INTO AREA RIVER BASINS AND COULD CAUSE SOME FLOODING BY TONIGHT AND INTO TUESDAY. RIVER LEVELS WILL BE MONITORED CLOSELY OVER THE NEXT COUPLE DAYS AND FLOOD WARNINGS MAY BECOME NECESSARY. SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR EVENING. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:49 PM CDT | Flash Flood Warning | ARX | Chickasaw | 3 hr |
| Jul 19, 2:32 AM CDT | Flash Flood Warning | ARX | Floyd, Mitchell | 3 hr |
| Jul 19, 2:52 AM CDT | Flash Flood Warning | ARX | Chickasaw | 3 hr |
| Jul 19, 9:49 AM CDT | Flash Flood Warning | ARX | Floyd, Mitchell | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.